Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Los Angeles, CA

July 18, 2006Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Jul 18, 2006, 2:15 PM PDT for Ventura County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2006, 2:15 PM PDT (21:15 UTC)
Expired
Jul 18, 2006, 3:15 PM PDT
In force
60 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 47 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pt Mugu Naws, CA (KNTD), launched 12:00Z, 9.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pt Mugu Naws, CA at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pt Mugu Naws, CA at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 182117
FFWLOX
CAC111-182215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
215 PM PDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN VENTURA COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 315 PM PDT

* AT 208 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN WITH POSSIBLE FLASH FLOODING FROM A THUNDERSTORM   
  OVER QUATAL CANYON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS IN THE QUATAL CANYON AREA. EXPECT FLOODING ALONG 
QUATAL CANYON ROAD. STREAMS AND OTHER LOW LYING AREAS IN THE CANYON 
WILL ALSO BE SUBJECT TO FLOODING.

LAT...LON 3474 11942 3474 11920 3492 11920 3492 11942

$$

DANIELSON
2 follow-up statements
000 
WGUS76 KLOX 182131
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
230 PM PDT TUE JUL 18 2006

CAC111-182215-
VENTURA-
230 PM PDT TUE JUL 18 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR
NORTHWESTERN VENTURA COUNTY...

AT 225 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

CURRENT ONE HOUR DOPPLER RAINFALL ESTIMATES OF 3 TO 4 INCHES ARE 
BEING OBSERVED IN THE FLASH FLOOD WARNING AREA. THIS RAINFALL IS 
EXPECTED TO FLOW INTO QUATAL CANYON IN NORTHWESTERN VENTURA COUNTY. 
FLOOD WATERS WILL THREATEN TRAFFIC ALONG THE QUATAL CANYON ROAD AND 
ANY ADJACENT ROADS AND STREAM BEDS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3474 11942 3474 11920 3492 11920 3492 11942

$$

DANIELSON
000 
WGUS76 KLOX 182214
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
314 PM PDT TUE JUL 18 2006

CAC111-182220-
VENTURA-
314 PM PDT TUE JUL 18 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM PDT FOR NORTHWESTERN
VENTURA COUNTY...

THE THUNDERSTORM THAT PRODUCED HEAVY RAIN OVER QUATAL CANYON HAS NOW 
MOVED NORTHWARD INTO KERN COUNTY. THEREFORE...THE THREAT FOR FLASH 
FLOODING HAS ENDED.

RUNOFF FROM THIS AFTERNOONS HEAVY RAINS IS EXPECTED TO CONTINUE FOR 
THE NEXT HOUR OR SO. THEREFORE...LOOK FOR SWOLLEN STREAMS AND LOCAL 
PONDING OF ROADWAYS TO CONTINUE UNTIL AROUND 430 PM PDT. 

IF YOU ENCOUNTER WATER COVERING A ROADWAY...DO NOT ATTEMPT TO CROSS. 
WAIT UNTIL PONDING SUBSIDES OR CHOOSE AN ALTERNATE ROUTE.

LAT...LON 3474 11942 3474 11920 3492 11920 3492 11942

$$

DANIELSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 10:35 AM PDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 18, 10:35 AM PDT, 3 hours 40 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED AVN
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1035 AM PDT TUE JUL 18 2006

.SHORT TERM...
WATER VAPOR IMAGERY SHOWED WELL DEFINED EASTERLY WAVE MOVING THROUGH
NORTHERN BAJA LAST NIGHT...AND IS NOW CURRENTLY CENTERED NEAR
30N/120W. A LARGE THUNDERSTORM COMPLEX FORMED OVER SOUTHERN NEVADA
LAST NIGHT WITH REMNANT SHOWERS AND ISOLATED THUNDERSTORM ACTIVITY
MOVING THROUGH SLO AND NORTHERN SBA COUNTIES. A WARM AND MOIST AIR
MASS IS NOW IN PLACE ACROSS THE FORECAST AREA WITH THE MONSOONAL
PATTERN LIKELY REMAINING IN PLACE THROUGH FRIDAY. WITH NO CLEAR
DYNAMICAL TRIGGER TODAY...APPEARS THAT BEST THREAT FOR AFTERNOON AND
EARLY EVENING THUNDERSTORM ACTIVITY WILL BE ACROSS THE MOUNTAINS AND
ANTELOPE VALLEY DUE TO TERRAIN FORCING AND GREATEST INSTABILITY.
HOWEVER...ANY STORMS THAT DO DEVELOP LATER TODAY COULD DRIFT WEST OF
THE MOUNTAINS DUE TO THE SOUTHEAST TO EAST FLOW ALOFT.
WITH PRECIPITABLE WATER VALUES BETWEEN 1.5 AND 1.75 INCHES ACROSS
THE AREA...AND FAIRLY LIGHT STEERING FLOW IN THE UPPER ATMOSPHERE...
DO HAVE SOME CONCERNS ABOUT POTENTIAL FLASH FLOODING IF STORMS DO
DEVELOP TODAY. WILL MONITOR THROUGH THE MORNING...AND CONSIDER
ISSUING A FLASH FLOOD WATCH FOR THE MOUNTAINS AND ANTELOPE VALLEY
LATER TODAY. LOW LEVEL MOISTURE IN PLACE AS EVIDENT BY 850 MB
DEWPOINTS IN EXCESS OF 8 DEGREES CELSIUS...WITH EVEN SURFACE
DEWPOINTS INTO THE UPPER 60S AND LOWER 70S ACROSS PORTIONS OF OUR
AREA.  IF LARGER THUNDERSTORMS DO DEVELOP ACROSS OUR DESERTS TO THE
EAST...THE DOOR IS CERTAINLY OPEN FOR SOME OF THIS ACTIVITY TO DRIFT
ACROSS OUR REGION THE NEXT FEW DAYS...SO CURRENT BROADBRUSH LOW POPS
ACROSS AREA LOOKS GOOD FOR NOW.

*** LONG TERM FROM PREVIOUS DISCUSSION ***

.LONG TERM...
GUIDANCE SHOWS A NICE JUMP IN TEMPS FRIDAY AS HGTS RISE SOME IN
RESPONSE TO WESTWARD PROGRESSION OF HIGH. SW FLOW CONTINUES AND SO
WILL THE CHC OF TSRA.

SATURDAY THE HIGH SETS UP IN ERN OREGON AND THIS SHOULD PUT AN END
TO THE TSRA. BUT MDLS HAVE NOT BEEN TOO GOOD IN FIGURING OUT THE
ACTUAL FLOW PATTERNS SO LEFT A SLIGHT CHANCE IN. SUNDAY LOOKED DRY
LAST NIGHT AND STILL LOOKS DRY NOW. SO LEFT MENTION OF TSRA OUT.
WEEKEND HGTS STILL HIGH AND TEMPS WILL BE ABOVE NORMAL.

SOME COOLING MONDAY AS THE HIGH SHIFTS SOUTHWARD INTO NV. A LITTLE
MORE CLOUDS AS AGAIN SW FLOW SETS UP THIS ALSO WILL SET SO CAL UP
FOR ANOTHER CHANCE OF TSRA.

&&

.AVIATION...UPPER LEVEL LOW PRES CENTERED APPROXIMATELY 350NM WITH A
TROUGH AXIS EXTENDING NE CENTERED OVER LA COUNTY THIS MORNING. LIGHT
ESE MID/UPPER LEVEL FLOW OVER AREA WILL BECOME LIGHT TO MODERATE S
FLOW IN THE EVENING AS THE AXIS LIFTS NW AND EXITS SLO COUNTY EARLY
WED MORNING. BULK OF THE MOISTURE WAS OVER SLO COUNTY PROPAGATING N
AND W WITH SCATTERED TO BROKEN UPPER LEVEL CLOUDS OVER NORTHERN LA
COUNTY. WILL CONTINUE WITH ISOLATED THUNDERSTORMS THROUGH THE PERIOD
AS CONVECTIVELY UNSTABLE AND RELATIVELY DRY SOUNDING PERSISTS OVER
THE ENTIRE AREA. EXPECT AS THE TSTMS DEVELOP OVER THE HIGHER TERRAIN
OF VTU/LA IN THE AFTERNOON TSTMS WILL PROPAGATE NRN THUS HAVE
REMOVED VCTS FROM THE COASTAL SITES. EXPECT THE LOW LEVEL
EDDIE WILL RETURN AS THE MID LEVEL FLOW BECOMES S AND LOW CLOUDS
WILL INCREASE ALONG THE ENTIRE COAST SOUTH OF POINT CONCEPTION EARLY
WED MORNING. HAVE FOLLOWED SIMILAR MET TIMING WITH THE RETURN OF
MARINE CLOUDS THOUGH LOWER CIGS AND VIS RESTRICTIONS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
NONE

&&

PUBLIC...GOMBERG/RORKE
AVIATION...FORWOOD
Hazardous weather outlook, Jul 18, 8:05 AM PDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
805 AM PDT TUE JUL 18 2006

CAZ034>041-044>047-051>054-059-087-088-191300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
805 AM PDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A CHANCE OF THUNDERSTORMS TODAY WHICH MAY PRODUCE LIGHTNING
OR FLASH FLOOD HAZARDS.

ABOVE NORMAL TEMPERATURES COULD BE HAZARDOUS TO PEOPLE EXERTING
THEMSELVES IN THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY DURING THE
PERIOD...ESPECIALLY ACROSS THE MOUNTAINS AND DESERT. THESE
THUNDERSTORMS MAY PRODUCE LIGHTNING OR FLASH FLOOD HAZARDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BOLDT

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:08 PM PDTFlash Flood WatchLOXSanta Barbara5 hr

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.